Hail, Onslow
- When
- August 12, 10:45 AM EST
- Where
- Onslow County, 2.15 mi SSE of Camp Lejeune Jct
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.800, -77.420
Public reported quarter inch hail north of Jacksonville.
A weak surface boundary coupled with multiple outflow boundaries helped produce severe weather during the late morning and early afternoon hours of August 12th, 2011. A few thunderstorms became severe and produced damaging wind gusts and large hail across portions of eastern North Carolina.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MHX wrote it up.
A weak surface boundary coupled with multiple outflow boundaries helped produce severe weather during the late morning and early afternoon hours of August 12th, 2011. A few thunderstorms became severe and produced damaging wind gusts and large hail across portions of eastern North Carolina.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Aug 12, 8:56 AM EST, 1 hour 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 956 AM EDT FRI AUG 12 2011 .SYNOPSIS... A STATIONARY FRONT WILL REMAIN TO THE SOUTH OF THE AREA TODAY WITH A TROUGH OF LOW PRESSURE INLAND. A WARM FRONT WILL MOVE THROUGH FROM THE SOUTH SATURDAY NIGHT INTO SUNDAY...AND A COLD FRONT WILL MOVE THROUGH SUNDAY INTO MONDAY. HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT EARLY INTO MID WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... AS OF 10 AM FRI...NOT MUCH FORCING EXPECTED TODAY IN OUR AREA TO TRIGGER SHOWERS AND TSTMS. THERE WILL BE A WEAK DISTURBANCE MOVE ACROSS THE AREA WITH A GOOD DEAL OF MID LEVEL MOISTURE TO BRING MOSTLY MID LEVEL CLOUDS WITH SOME AFTERNOON CU DEVELOPMENT. BEST CHANCE FOR SHOWER AND TSTM DEVELOPMENT WILL BE INLAND ON THE COASTAL PLAIN AND THE EXTREME SOUTHERN PORTION OF THE CWA. USED A BLEND OF MOS GUIDANCE FOR POPS AND SCALED BACK SLIGHTLY ESPECIALLY IN NORTHERN SECTIONS. SMOKE SHOULD NOT BE AN ISSUE TODAY WITH EASTERLY WINDS. CLOUDS MAY ALSO LIMIT HIGHS A BIT SO WENT ON COOL END OF GUIDANCE WITH HIGHS NEAR 90 INLAND TO MID 80S ON THE COAST. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/... THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL LINGER INTO THE EVENING HOURS...AGAIN MAINLY WESTERN AND SOUTHERN CWA. ONLY REAL QUESTION WILL BE HOW MUCH CLOUDINESS LINGERS ACROSS THE AREA FROM ANY SHOWERS/TSTMS THAT DEVELOP. CURRENTLY EXPECT SOME BREAKS IN CLOUDS AND SHOULD ALLOW TEMPS TO FALL INTO UPPER 60S INLAND. FAVORED LOW END OF POP GUIDANCE. && .LONG TERM /SATURDAY THROUGH THURSDAY/... AS OF 245 AM FRI...HIGH PRES TO THE N WILL SLIDE OFFSHORE SAT WITH LOW LVL FLOW BECOMING SE...THIS WILL LEAD TO A LITTLE BETTER LOW LVL MOISTURE OVER THE REGION. MDLS CONT TO SHOW SOME LIGHT QPF DEEP INLAND LATE SAT SO WILL CONT PREV FCST OF SLIGHT POPS. VEERING/RETURN FLOW SETS UP FOR THE LATTER HALF OF THE WEEKEND AHEAD OF A STRONG MID LEVEL TROF DIGGING WEST OF THE MTNS. DEEPENING MOISTURE AND INCOMING MID LEVEL FORCING SUGGESTS INCREASING CHCS FOR SCTD SHOWERS/TSTMS THRU SUNDAY NIGHT. WILL HOLD AT HIGH CHANCE POPS FOR NOW BUT THIS MAY BE INCREASED AS TIMING AND DURATION IS BETTER RESOLVED IN THE NEXT DAY OR TWO. TEMPS REMAINING NEAR CLIMO WITH LOWS UPPER 60S/NEAR 70 INLAND TO LOW/MID 70S COAST. HIGHS SUNDAY MAINLY UPPER 80S TO NEAR 90 BUT CUD BE A FEW DEGS WARMER IF THICKER CLOUDS DONT ARRIVE UNTIL LATE IN THE DAY. SFC FRONT AND MID LEVEL DRY SLOT PUSH OFF THE NC COAST LATE SUNDAY NIGHT OR EARLY MONDAY WHICH WILL BRING AN END TO THE MORE SIGNIFICANT RAIN CHANCES. DIURNALLY DRIVEN CLOUDS/SCTD SHOWERS SHUD DEVELOP MONDAY GIVEN THE DEEP MID LEVEL TROF OVER THE AREA. HIGH TEMPS ON MONDAY EXPECTED TO TOP OUT MAINLY IN THE UPPER 80S. CURRENT QPF PROJECTIONS ARE FOR WIDESPREAD AMOUNTS OF 1/2 TO 1 INCH OF RAINFALL THRU MONDAY. THE MID LEVEL TROF MOVES OFF THE COAST MONDAY NIGHT. MINIMAL PCPN CHCS WITH SEASONABLE TEMPS AS THE AREA COMES UNDER THE INFLUENCE OF A DRY NW FLOW ALOFT IN THE TUE-THU TIMEFRAME. CURRENT LONGER RANGE MODEL PROJECTIONS KEEP ANY TROPICAL ACTIVITY WELL OFF THE EAST COAST THRU THE END OF NEXT WEEK. && .AVIATION /14Z FRIDAY THROUGH TUESDAY/... SHORT TERM /TODAY AND TONIGHT/ AS OF 10 AM FRI...EXPECT MID AND HIGH CLOUDS TO REMAIN OVER THE AREA THROUGH THE DAY. SMOKE SHOULD NOT BE THE ISSUE AS IT WAS LAST FEW DAYS WITH LOW LEVEL WINDS FROM THE EAST. SCATTERED CONVECTION WILL BE POSSIBLE THIS AFTERNOON BUT DO NOT EXPECT ANYTHING WIDESPREAD SO CONTINUE TO HANDLE WITH CB IN TAF. LONG TERM /SATURDAY THROUGH TUESDAY/... AS OF 245 AM FRI...MAINLY VFR EXPECTED TO CONT SAT OTHER THAN BRIEF EARLY MORN FOG AND/OR ISOLD CONVECTIVE ACTIVITY SAT AFTN. CHANCES FOR SUB VFR CONDITIONS WILL BE INCREASING LATER IN THE WEEKEND AS THE AREA COMES UNDER THE INFLUENCE OF AN INCOMING SIGNIFICANT MID LEVEL TROF. LOWER CLOUD CEILINGS AND VSBYS WILL BE IMPROVING AS DRIER AIR MOVES INTO THE AREA ON MONDAY AND TUESDAY. && .MARINE... SHORT TERM /TODAY AND TONIGHT/ AS OF 10 AM FRI...GENERALLY GOOD BOATING CONDITIONS AS EAST TO NE WINDS OF 5 TO 15 KT WILL BRING 2 TO 3 FOOT SEAS THROUGH THE PERIOD. LONG TERM /SATURDAY THROUGH TUESDAY/... AS OF 345 AM FRI...SLOWLY VEERING WINDS FROM E TO SE THRU SATURDAY AS HIGH PRES CENTER TO THE NE MOVES FARTHER OUT TO SEA. SEAS WILL CONT AT MOSTLY 2 TO 3 FEET SAT...MAY SEE SOME 4 FT SEAS OUTER SRN WTRS WHERE ONSHORE FLOW WILL BE A BIT STRONGER. MAINLY S WINDS WILL BE INCREASING AHEAD OF A SFC FRONT SUNDAY...SPEEDS INCREASE TO 15 TO 20 KTS WITH SEAS MOSTLY 3 TO 4 FT. WINDS BECOME MORE WRLY MON AS FRONT DRIFTS ACROSS...THEN MAINLY NW WINDS BEHIND THE FRONT TUE. SPEEDS EXPECTED TO CONT AT 10 TO 15 KTS MON INTO TUE WITH SEAS 2 TO 4 FT. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...NONE. && SYNOPSIS...RSB NEAR TERM...RSB/HSA SHORT TERM...RSB LONG TERM...BTC/RF AVIATION...RSB/RF/HSA MARINE...RSB/RF/HSA
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 353 AM EDT FRI AUG 12 2011 NCZ029-044>047-079>081-090>095-098-103-104-130800- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS DARE-OUTER BANKS HYDE- 353 AM EDT FRI AUG 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RSB
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
949 AM EDT FRI AUG 12 2011
NCZ098-121430-
ONSLOW-
949 AM EDT FRI AUG 12 2011
...A THUNDERSTORM WITH VERY HEAVY RAIN WILL AFFECT SOUTHWEST ONSLOW
COUNTY THROUGH 1030 AM EDT...
AT 948 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
HOLLY RIDGE...OR ABOUT OVER NORTH TOPSAIL BEACH...STATIONARY.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...HOLLY RIDGE...
FOLKSTONE.
HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.
THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.
&&
LAT...LON 3446 7754 3447 7757 3448 7758 3467 7767
3473 7762 3451 7738 3448 7743 3447 7745
3443 7751
TIME...MOT...LOC 1348Z 180DEG 1KT 3449 7752
AUSTINSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1117 AM EDT FRI AUG 12 2011
NCZ098-121600-
ONSLOW-
1117 AM EDT FRI AUG 12 2011
...THUNDERSTORM WITH HEAVY RAIN WILL MOVE ACROSS ONSLOW COUNTY
THROUGH NOON EDT...
AT 1116 AM EDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH HEAVY
RAIN OVER NEW RIVER AIR STATION...MOVING NORTHEAST AT 10 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...JACKSONVILLE......
MIDWAY PARK...PUMPKIN CENTER...PINEY GREEN...KELLUM.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.
&&
LAT...LON 3461 7743 3472 7757 3487 7746 3492 7733
3488 7724 3476 7717 3464 7734 3467 7736
3467 7738 3465 7736 3462 7736 3460 7740
TIME...MOT...LOC 1516Z 223DEG 9KT 3472 7741
29The Morehead City radar (KMHX), 50 km away, was scanning. The volume nearest the first event began at 15:46 UTC.
9 thunderstorm wind, 4 hail. Local standard time, as filed.
Public reported quarter inch hail north of Jacksonville.
Public reported trees down on White Oak Road near Mayesville, relayed from Jones County 911 center.
Jones County emergency manager reported golf ball size hail that damaged several mobile homes and crops near Pollocksville.
Jones County Sheriff's deputy reported golf ball size hail off Davis Field Road near Pollocksville.
Law enforcement reported trees, power poles, and power lines down on Highway 58 near Pollocksville.
Trained spotter reported trees down and heavy rain on Beautancus Road in Beautancus.
Law enforcement reported trees down on Beaman Old Creek Road with marble size hail.
Law enforcement reported powerlines and trees down on Sandpit Road.
Law enforcement reported marble size hail with trees down on Beaman Old Creek Road.
Law enforcement reported trees down on Maysville School Road near Beautancus.
National Weather Service conducted a storm survey across northwest Duplin County and found that a welding shop was destroyed near the 200 block of Highway 403 due to straight line winds estimated at 70 to 80 miles per hour.
Trained spotter reported trees and powerlines down on Sam Miller Road just south of Warsaw.
Law enforcement reported trees down on Rabbitt Hollow Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322135, 322138, 322136, 322137, 322139, 322140, 322142, 322143, 322151, 322145, 322146, 322147, 322149.